Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 179, NWS Binghamton, NY

July 16, 2021Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 16, 2021, 6:31 PM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:31 PM EDT (22:31 UTC)
Expired
Jul 16, 2021, 7:15 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS51 KBGM 162231
SVRBGM
PAC079-131-162315-
/O.NEW.KBGM.SV.W.0179.210716T2231Z-210716T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
631 PM EDT Fri Jul 16 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Luzerne County in northeastern Pennsylvania...
  Wyoming County in northeastern Pennsylvania...

* Until 715 PM EDT.

* At 630 PM EDT, a severe thunderstorm was located near Ricketts Glen
  State Park, or 16 miles south of Wyalusing, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilkes-Barre, Falls, Kingston, Plains, Exeter, Vernon,
  Swoyersville, Edwardsville, Larksville and Forty Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4133 7630 4154 7622 4157 7577 4153 7580
      4151 7578 4149 7578 4143 7584 4139 7583
      4139 7581 4125 7585
TIME...MOT...LOC 2230Z 274DEG 28KT 4144 7629 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC
2 follow-up statements
218 
WWUS51 KBGM 162254
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
654 PM EDT Fri Jul 16 2021

PAC079-131-162315-
/O.CON.KBGM.SV.W.0179.000000T0000Z-210716T2315Z/
Luzerne PA-Wyoming PA-
654 PM EDT Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN LUZERNE AND SOUTHERN WYOMING COUNTIES...

At 654 PM EDT, a severe thunderstorm was located over Noxen, or 9
miles southwest of Tunkhannock, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilkes-Barre, Falls, Kingston, Plains, Exeter, Vernon, Swoyersville,
Edwardsville, Larksville and Forty Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4132 7624 4144 7623 4154 7618 4157 7577
      4153 7580 4151 7578 4149 7578 4143 7584
      4139 7583 4139 7581 4125 7585
TIME...MOT...LOC 2254Z 274DEG 28KT 4143 7604 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC
548 
WWUS51 KBGM 162306
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
706 PM EDT Fri Jul 16 2021

PAC079-131-162316-
/O.EXP.KBGM.SV.W.0179.000000T0000Z-210716T2315Z/
Luzerne PA-Wyoming PA-
706 PM EDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUZERNE AND
SOUTHERN WYOMING COUNTIES WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4132 7624 4144 7623 4154 7618 4157 7577
      4153 7580 4151 7578 4149 7578 4143 7584
      4139 7583 4139 7581 4125 7585
TIME...MOT...LOC 2306Z 274DEG 28KT 4142 7594 

$$

HLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:08 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 3:08 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
308 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Scattered thunderstorms with locally heavy rainfall continue
across northeast PA this afternoon and evening. Tonight,
another round of storms moves in from the northwest, tracking
southeastward through Saturday afternoon. These may produce
locally heavy rainfall with a risk for flash flooding.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
300 PM Update...

A frontal boundary remains draped over the Southern Tier this
afternoon with a few showers throughout central NY. However,
to the south, more sunshine allowed for greater destabilization
with as much as 1500 to 2500 j/kg of CAPE analyzed across the
area. Scattered convection has already developed across
northeast PA, and some stronger storms with strong wind gusts
are not out of the question. Additionally, storms have been
able to produce brief heavy downpours with PWATs up to 1 to 1.5
inches. Where storms can train, this will lead to a risk for
some localized flooding.

Meanwhile, the main shortwave currently over the upper Midwest
will begin to swing towards the area, while a surface low
tightens across the Ohio valley and tracks along the front
currently over our area. This will help shift the front
northwest over central and northern New York, while a low level
jet increases to around 30 to 40 kts. This will touch off our
next round of thunderstorms overnight, especially across the
western Twin Tiers, Finger Lakes, and western Mohawk valley in
the vicinity of the front.

Into the daytime hours, the cold front associated with this
system will begin to sweep through the area. Much of the area
east of I-81 should be in the warm sector, with robust
south/southwesterly flow throughout the column helping to
continue to advect in a moisture-rich airmass. PW values will
be as high as 2 inches, and SB CAPE values in the 1500-2000 J/Kg
range look to develop by early afternoon. Deep moisture
transport, and upper level wind profiles ideal for backbuilding
will support localized training of thunderstorms. Rain totals
around 1 to 2 inches will be fairly common, but higher totals
are possible where heavier downpours or training can occur.
Additionally, damaging winds would be possible in any strong to
severe storms. The timing of the cold front will be important
for the placement of strong convection, as a slower progression
would allow more of our forecast area to remain in the warm
sector.

Otherwise, expect a steep gradient in temperatures for Saturday
afternoon, with areas to the northwest struggling to make it
even into the mid 70s and areas to the south (especially the
Wyoming valley) possibly reaching as high as the mid 80s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
110 pm update...
Main concerns in the short term are focused on the continued
threat of showers and weak thunderstorms on Sunday, with drying
conditions later in the day and into early Monday before more
afternoon convection develops Mon afternoon.

Slow moving upper trough will allow for the potential of
showers and a few weak storms to linger across the forecast area
on Sunday. The axis of deep moisture and instability will be
shunted well to the east, so not expecting widespread heavy rain
and/or severe weather. Temperatures should be able to climb
into the mid 70s to lower 80s, under lower to mid 60 dew points.

The weak cyclonic flow pattern should continue into Monday, but
the coverage and intensity of any showers should diminish
Sunday night into Monday. Overnight lows will only fall into the
lower to mid 60s. During the day Monday, a re-enforcing upper
short wave and weak surface inflection will drop in from the
northwest and combine with weak instability to trigger more
diurnal convection. Moisture will once again be limited, which
will inhibit the potential for heavy rain and flash flooding.
Will likely see scattered showers and thunderstorms across the
region in the afternoon. Temperatures should be a few degrees
warmer than Sunday with weak to moderate humidity.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
110 pm update...
The cyclonic flow pattern will persist Mon night through at
least Thursday which will keep the slightly cooler and active
pattern going through most of the week. Tuesday should be the
warmest day with highs topping out in the lower to mid
80s...eventually tapering back into the 70s for much of the area
Wed and Thu. The most favorable time frame for showers and
maybe a few weak storms will be late Tuesday into early
Wednesday along a passing upper short wave. Otherwise, the
chances for weak convection should be limited to the the
afternoon/early evening hours during peak heating.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A frontal boundary dropping through the area has helped to touch
off showers and thunderstorms around KAVP this afternoon, and
there is a potential for some stray convection around KELM and
KBGM heading into the late afternoon. Otherwise, VFR continues
across most of the area, though KITH has been stuck under MVFR
ceilings for most of the afternoon behind the front. Ceilings
there should lift back up to around 3500 to 5000 ft into the
late afternoon, but then ceilings across central NY will
gradually fall back to MVFR overnight ahead of our next system.
KELM may even see ceilings dropping back to IFR briefly
overnight.

Chances for rain showers return mainly to KRME and KSYR after
midnight, then rain moves into our remaining terminals into the
daytime hours. MVFR ceilings at around 1500 to 2500 are
expected to hold for the remainder of the forecast period, with
some docks in visibility where any more persistent rainfall can
occur.

Outlook...

Saturday Night through Sunday...Showers and thunderstorms with
associated restrictions persist into Sunday.

Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.

Wednesday...Stray showers and storms with associated
restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late Saturday night for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch through late Saturday night for NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...HLC
Hazardous weather outlook, Jul 16, 3:10 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Fri Jul 16 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to flash flooding, some storms may turn stronger Saturday
afternoon, with damaging wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 16, 1:21 PM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
121 PM EDT Fri Jul 16 2021

PAZ044-047-161800-
Luzerne-Lackawanna-
121 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES...

At 121 PM EDT, a strong thunderstorm was located over Old Forge, or
near Scranton, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scranton, Dunmore, Old Forge, Pittston, Archbald, Blakely, Taylor,
Dickson City, Moosic and Exeter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4134 7584 4146 7576 4149 7546 4125 7550
TIME...MOT...LOC 1721Z 278DEG 10KT 4139 7572

BJT
Special weather statement, Jul 16, 3:00 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT Fri Jul 16 2021

PAZ043-044-161945-
Wyoming-Lackawanna-
300 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA AND
SOUTHEASTERN WYOMING COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Clarks Summit,
or near Waverly, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scranton, Dunmore, Old Forge, Archbald, Blakely, Taylor, Dickson
City, Moosic, Olyphant and Clarks Summit.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4139 7583 4142 7583 4141 7589 4142 7592
      4157 7579 4153 7545 4144 7545 4129 7550
TIME...MOT...LOC 1900Z 280DEG 18KT 4145 7578

BJT
Local storm report, Jul 16, 3:08 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            1 WNW EVERGREEN         41.62N 76.44W
07/16/2021                   BRADFORD           PA   911 CALL CENTER

            WATER ACROSS THE ROAD NEAR STEVENSON HILL
            RD.

&&

BJT
Special weather statement, Jul 16, 3:24 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
324 PM EDT Fri Jul 16 2021

NYZ062-PAZ040-162000-
Sullivan-Northern Wayne-
324 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN AND EASTERN
WAYNE COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Fosterdale, or
12 miles southwest of Liberty, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Damascus, South Fallsburg,
Callicoon, Cochecton, Jeffersonville and Swan Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4165 7513 4172 7511 4180 7503 4178 7457
      4150 7475
TIME...MOT...LOC 1924Z 286DEG 22KT 4171 7497

HLC
Local storm report, Jul 16, 4:05 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      1 WNW DUNMORE           41.42N 75.63W
07/16/2021                   LACKAWANNA         PA   911 CALL CENTER

            REPORTS OF A COUPLE OF ROADS FLOODED.

&&
Local storm report, Jul 16, 5:33 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FLASH FLOOD      1 SE TAYLOR             41.39N 75.70W
07/16/2021                   LACKAWANNA         PA   PUBLIC

            WATER FROM KEYSER CREEK FLOWING OVER OAK
            STREET IN TAYLOR, PA. ROAD IS IMPASSABLE.

&&

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:19 PM EDTSpecial Weather StatementBGMSusquehanna41 min
Jul 16, 1:21 PM EDTSpecial Weather StatementBGMLackawanna39 min
Jul 16, 1:56 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne2 hr
Jul 16, 2:04 PM EDTAreal Flood AdvisoryBGMBradford47 min
Jul 16, 2:24 PM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more32 hr
Jul 16, 2:51 PM EDTFlash Flood WarningBGMBradford4 hr
Jul 16, 3:00 PM EDTSpecial Weather StatementBGMLackawanna45 min
Jul 16, 3:20 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wyoming98 min
Jul 16, 7:06 PM EDTSpecial Weather StatementBGMLuzerne24 min
Jul 16, 7:28 PM EDTSpecial Weather StatementBGMLackawanna47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.